My mother was put into a Nursing home till I could arrange over night stay to be with her.She had a sound mind till the Nursing home psychiatrist started giving mom mind altering drugs,started with Zoloft and another drug with Zoloft ,now clear up to 100mg. a day of Zoloft.this drug has never agreed with her from the beginning,I told them that and they just increased the dosage??Now they said they would cut it down because I was persistent ,the doctor first said he would cut the Zoloft from 100mg. a day to 50,i called him back and he put it at 25mg a day.second day at 25..She seem worse,is this part of withdraw??should I try and get a med report of drugs,that is like pulling teeth from this nursing home??Help!!
My ninty-one year old Mother?
Added 11 Feb 2011:
They put her on Resperdone and Zoloft together for awhile.Mom see things that are not happening now,dropping money,seeing people get shot,she even said she was beat at the Marion Manor Nursing home in Marion,Ohio??
This is sad indeed. Please be persistent, perhaps to the point of being aggressive to get your mum off these meds! If she was fine when she entered the nursing home and is now hallucinating that should be obvious to the prescribing doc these meds are not agreeing with her.
Can you move your mother to another nursing facility?
Best wishes to you and your mother,
Coming off the Zoloft can be a process. It needs to be done slowly. Reduce the doseage by half for a week to two weeks then by a half again for two weeks before coming off all together. So the jump from 100 to 25 may have been too quick and caused side effects. Resperidone is an antipsychotic. You can read about it by plugging it into the search window above. He probably prescribed this because she is hallucinating. You will notice that it is risky in elderly especially if she has signs of dementia.
Try to talk to the doctor and reason with him. Explain that she is doing worse than when she arrived. When will you be able to stay with her? Maybe then you can get this problem cleared up,
My mother is 93 and I am so thankful that she is well enough to be at home, I have recently had family in some of these nursing homes (I don't mean it like it sounds) but you know your mother, I have always said if I have no choice and this happens to her I have every intent if at all possible being close by (of course it's easier for me to say because I am not able to work) hopefully I would have my health hold up enough until I could at least see what went on, but you have the right to make your concerns known, and he's the doctor but he doesn't know your mother, maybe I sound too harsh but I want whats best and from what you say it sounds like things aren't like they ought to be, I am so sorry for this happening I just hope you will keep us updated and that things go better for her ( and you)
Did they say why they put her on these drugs? I dont think they would have put your mom on these drugs without the nursing home staff telling them that she was having some kind of symptoms. Was she confused at night or wandering? I have seen just the fact of taking an elderly person out of their familiar home and into an unfamiliar environment to confuse an elderly person or was she just crying all the time because she was taken out of her home? These Drs dont know your mother and unfortunately sometimes they just see the age and assume behavior like this is a norm for her.. Also, before your mom went into the nursing home, were you often around her 24 hours a day? Many older people do really well cognitively during the day but are confused as heck during the night. They call it sundownwers syndrome. It could be something that has been going on with your mom for some time and if you werent around her at night you may not have known.
The staff may have been seeing these signs at night. Usually resperidone is used for someone who is aggressive and combative but not always.It is an antipsychotic and is used to control schizo type symptoms like the hallucinations, seeing things, hearing things that are not there and ideations like the people getting shot. I would find out the reason why they are using these drugs. You do have a right to refuse that they give this stuff to your mom, but on that note, if you do refuse, and she is combative or aggressive or wandering into others rooms and such they may say they cant keep her. How long have they had her on the Zoloft? Has it just been a few days or has it been longer. If it has only been a matter of days she may be able to just quit them. I really feel for you. It is extremely stressful to have a situation going on with a parent when you are not there to control things and see what is actually happening. Talk to the Drs and find out why they started these drugs. Be persistant and let them know this is not normal behavior for her. Also make sure they do a urine analysis on her. I have also seen some pretty crazy symptoms in elderly women who turn out to be suffering from a urinary tract infection. Just some thoughts for you. If you can tell me exactly what has been happening I will try to help you more. I will friend you so you can talk to me privately if you wish.
Hi bodemis. I am really sorry that you and your mother are going through this situation. I have worked in nursing homes as a nurse and the other members made good comments. Usually when a geriatric patient is taken from the environment that they are used too and placed into a nursing home, they have difficulty adjusting, especially if they have Dementia and/or other medical problems. The nurses should have some written notes for every shift describing your mother's behavior. They should have documented any new symptoms so that the doctor can provide the correct treatment. You can request to her doctor that you would like to see her recent records at the home. Are you her guardian? The doctor may prefer to sit down and go over the recent documentation by the nursing staff. This may give you a clearer picture of what the nurses are observing. It is very common to prescribe Antidepressants to the elderly if they are showing signs of Depression.
Crying alot is a definate symptom of Depression. Most geriaitric patients cannot express how they feel so medical staff need to rely on the symptoms that they observe. You are right to ask questions about your mother's treatment. My mother is 90 now and she has Dementia. She started crying alot and I requested that she be evaluated for an antidepressant. She is encapable of telling us how she is feeling due to a past stroke. She gets very upset when you change her surroundings. I really sympathize with you. It is very hard to see your parent/parents age to the point that they need a nursing home. You obviously are such a caring, compassionate son who loves his mother very much. She is lucky to have a son who does not give up on her. I am giving you this feedback and I hope that it will help you in some way.There are good nursing homes and there are some not so good. You decide what is best for your mom but do not give up on the medical staff. They are there to provide the best care available for your mom. I wish you and your mom the very best. Sweetie Pie
- Zoloft Information for Consumers
- Zoloft Information for Healthcare Professionals (includes dosage details)
- Side Effects of Zoloft (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 19 Mar 2010 • 2 answers
Posted 22 Sep 2010 • 2 answers
My 19 year old daughter has been on zoloft for 3 months in the last 2 weeks she has started to itch?
Posted 30 Nov 2010 • 2 answers
Posted 18 Jun 2013 • 3 answers
Posted 13 Feb 2016 • 3 answers